Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Anticholinergics

03/01/2001

Question:

How bad is the effect of giving Benadryl to a Myasthenia Gravis patient?

Answer:

I prefer not to use anticholinergics more because of sedating and suppression of cough actions. The medicines have other disturbing side effects. I recommend using the selective antihistaminic medicines (Zyrtec, Allegra, etc.).

If a patient`s MG is completely controlled and the other side-effects of anticholinergic medicines are not an issue, Benadryl could be used just because of cost concerns (the other medicines are very expensive).

Thanks for your question.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

John G Quinlan, MD John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati